CSN Login
Members Online: 0

You are here

vectibix and irinotecan (bad side effects)

La.Grammy
Posts: 35
Joined: Apr 2010

Background: husband diagnosed July 2008 stage 4 colon cancer. Colon surgery done August 2008. He did Folfox 2008-2009 then Folfiri off & on in 2010 & 2011.
He was off chemo this past June, July & August.
Pet scan done in august shows subtantial tumor growth in his lymph nodes.
He started vectibix and irinotecan on Sept 6th.
The fist week he was extreamly tired but still able to function.
This past week has been the worst ever for him.
He has had very bad diarrhea since Sunday. Lomotil and imodium would not slow it down.
Today he is doing a little better. Now he has to deal with a very bad rash.
He is taking antibiotics for the skin rash.
He is suspose to have another treatment on the 21st & I don't see any way he will be able to take it.
Anyone know of any other meds beside the lomotil that we can get the dr to give him for the diarrhea?

THANKS
La Grammy

idlehunters's picture
idlehunters
Posts: 1792
Joined: Apr 2009

Ask your Onc about SANDOSTATIN. It is a shot you get in the butt 1 time monthly. It helped me A LOT with diarrhea when I was on CPT-11.

Jennie

La.Grammy
Posts: 35
Joined: Apr 2010

Thanks, I will ask the doctor about this at his next visit.

Thanks
Jeannie

John23's picture
John23
Posts: 2140
Joined: Jan 2007

I have -0- colon, and only 1/2 of my small intestines. I suffer from
continual dehydration, and a lack of decent nourishment.

They call my condition a "short bowel syndrome", and it equates
to the most severe diarrhea a "normal person" can have.

I am presently working with my TCM doc to see if we can resolve
the condition, but in the meantime, I am using Lomotil!

I found that with Lomotil, the dosage should be at the maximum,
and I take 2 tabs every three to four hours. The side effects are
terrible, resulting in fatigue, dizziness, muscle aches and weakness,
blurry vision, and any problem that has to do with muscles, is
on the side effect list.

I was offered the "Sandostatin", but Sandostatin is a fairly terrible
drug with an endless list of side effects, and very long-range
changes in one's makeup. The drug was designed for individuals
whose hands, feet and extremities were growing at a faster
rate than the rest of their body. The drug interferes with hormonal
balance, and is suspected to be a carcinogenic. All statins are
nasty, and most have not been tested fully to be compatible with
other meds. It was offered to me as a "quality of life" drug.....
with the insinuation that when one is on borrowed time, one should
just seek a comfortable port, rather than continue to fight the storm.

You didn't say how much Lomotil was being taken, but if it's not
at the maximum, or slightly more, then it may not be enough.

I'll also add..... eating meat, beef, etc, or any very low carb
foods will result in a liquid output. Sugar sets off a liquid output
fairly fast also.

Drinking too much water can add to the problem, by pushing the
waste through the digestive tract at a faster rate!

I don't know if that helped, or just confused things, but hey....
it was free!

Best hopes.

John

westie66's picture
westie66
Posts: 642
Joined: Jun 2010

Hi; I am on oxaliplatin-irenotecan-5FU pump, all 3 of which cause severe diarrhea which I have. Usually lasts 5 days after the 5FU pump comes off. I take Lomotil too but doesn't do much seemingly until the brown nasty liquid goes through. I try to ride it out but it has led to embarrassing situations if I leave home. I don't take the maximum dose (just 1 pill after every "episode") because I don't need more fatigue. I am going to ask for a dosage reduction next week for my next chemo treatment (9th treatment). I recommend Cottonnelle wipes!
I'm sorry you are all going through this too. It is not fun.
Cheryl

La.Grammy
Posts: 35
Joined: Apr 2010

Hi, yes I think my husband needs to ask for a dosage reduction also.
What is so sad the 3 months he was off chemo he gained weight & looked so healthy.
2 weeks ago he was talking about deer hunting & thinking about getting his deer stands ready.
Now 10 days after his 1st treatment he doesn't have enough strength to go outside.

Thanks
Jeannie

La.Grammy
Posts: 35
Joined: Apr 2010

Thanks John,
I think he needs to talk to a TCM doc but being in rural louisiana they are hard to find.
He has been taking up to 8 lomotil a day. He is better today, just very weak.

Thanks
Jeannie

RickMurtagh's picture
RickMurtagh
Posts: 586
Joined: Feb 2010

He might try taking two Immodium first thing in the morning, then three hours later take the lamotil, three hours later the Immodium again, and continue that cycle all day long. Taking Metamucil with every meal can help thicken things and slow things down too. Tincture of opium works too. Sometimes I needed to use all of it at once to manage things. Also, I found Percoset slowed (stopped really) my GI tract for about four hours. Don't know that it helped absorb the nutrients, but it did allow me to travel.

Subscribe to Comments for "vectibix and irinotecan (bad side effects)"